Colorado, 2021Damaging Winds and High Wind in Colorado, September 11, 2021
September 11, 2021 · NWS GJT · 3 events in 2 counties and zones
A shortwave trough and associated cold front progressed across the region. As a result, scattered showers and thunderstorms developed across western Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough and associated cold front progressed across the region. As a result, scattered showers and thunderstorms developed across western Colorado. Moderate instability produced some stronger thunderstorms that generated severe wind gusts as well as outflow boundaries that led to high winds downstream.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 11, 1:18 PM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Sep 11, 1:18 PM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
218 PM MDT Sat Sep 11 2021
.SHORT TERM...(Tonight through Sunday night)
Issued at 213 PM MDT Sat Sep 11 2021
As expected, convection has broken out across northeast Utah and
northwest Colorado in association with a weak cold front. These
showers and storms will favor areas north of the I-70 corridor, and
may last through the overnight hours as a weak secondary shortwave
moves through. Little in the way of rainfall is expected to reach
the ground with these showers and storms thanks to a very dry sub-
cloud layer. The best chances for wetting rains will be across
northeast Utah, where convection yesterday has moistened the
atmosphere just a bit. Otherwise, the main threats with any
convection will be gusty outflow winds, possibly in excess of 50
mph, and lightning. This dry lightning threat has led to the
issuance of a Red Flag Warning across northwest Colorado.
Tomorrow morning will see a break from showers, before convection
once again breaks out across the higher terrain north of I-70 as the
base of the next weak shortwave moves through. The clouds and
showers associated with the shortwave will keep temperatures down a
bit compared to the last few days, though highs will still be 5-10
degrees above average.
.LONG TERM...(Monday through Saturday)
Issued at 213 PM MDT Sat Sep 11 2021
Another weak trough might just clip our WY/CO border late Sunday
night into Monday morning. Even if this occurs, QPF amounts are on
the light side and with dry conditions still in place, don't look
for much in the way of QPF. Another, somewhat deeper, trough will
approach the CWA for Tuesday but again, limited moisture and upper
level support will keep QPF on the low side. After that, dry
conditions set up as systems affect areas to our north and south.
Plenty of sunshine and mixing will give us some warm and breezy
afternoons with highs running about 10 degrees above average.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1131 AM MDT Sat Sep 11 2021
VFR conditions will prevail for this TAF period. Scattered high-
based showers and isolated thunderstorms will move across areas
north of I-70 this afternoon and overnight. Maintained VCTS at
KVEL, KHDN and KRIL for this threat, and will monitor for possible
related amendments. Gusty winds this afternoon are likely, in
addition to locally gusty outflows from nearby convection across
the north.
&&
.FIRE WEATHER...
Issued at 213 PM MDT Sat Sep 11 2021
Red Flag Warnings remain in effect for Colorado Fire Weather Zones
200, 201, and 202 for dry lightning. Convection has already broken
out across the warned area at this hour, with CG strikes in a few
cells. This is expected to continue into the evening hours, and with
gusty winds still expected in the area, a few fire starts will
certainly be possible. Coverage of storms tomorrow afternoon is
expected to be less than today, so opted not to issue any fire
weather products for tomorrow afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200>202.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...TGR
AVIATION...BM
FIRE WEATHER...TGJT
Hazardous weather outlook, Sep 11, 3:35 AM MST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
435 AM MDT Sat Sep 11 2021
COZ001>014-017>023-UTZ022>025-027>029-121300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
435 AM MDT Sat Sep 11 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are possible this afternoon
and evening, mainly north of the I-70 corridor. Overnight,
isolated showers and storms may continue as a weak wave moves
through. Red Flag Warnings are in effect this afternoon to account
for the dry thunderstorms for northwest Colorado.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated showers and storms will be possible through Tuesday with
some gusty outflow winds being the biggest concerns. After that,
dry conditions set up for the rest of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 11, 2:46 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
346 PM MDT Sat Sep 11 2021
COZ002-004-112215-
Elkhead and Park Mountains CO-Central Yampa River Basin CO-
346 PM MDT Sat Sep 11 2021
...A strong thunderstorm will impact portions of northwestern Routt
and east central Moffat Counties through 415 PM MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Craig, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Routt
and east central Moffat Counties.
This includes Colorado 13 between mile markers 103 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4062 10737 4069 10751 4094 10729 4079 10702
TIME...MOT...LOC 2146Z 225DEG 18KT 4069 10739
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MSSpecial weather statement, Sep 11, 3:23 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
423 PM MDT Sat Sep 11 2021
COZ001-002-112300-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
423 PM MDT Sat Sep 11 2021
...A strong thunderstorm will impact portions of southwestern Moffat
and northwestern Rio Blanco Counties through 500 PM MDT...
At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Rangely, or 42 miles east of Vernal, moving northeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Massadona, Elk Springs and Blue Mountain.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 5 and 38.
Colorado 64 between mile markers 2 and 4, between mile markers 9 and
17, and between mile markers 27 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4007 10890 4021 10902 4052 10859 4028 10832
TIME...MOT...LOC 2223Z 227DEG 27KT 4023 10879
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MSLocal storm report, Sep 11, 3:41 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
441 PM MDT SAT SEP 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 1 NE RANGELY 40.10N 108.77W
09/11/2021 M54 MPH RIO BLANCO CO AWOS
AWOS STATION K4V0 RANGELY 2E.
&&Special weather statement, Sep 11, 4:13 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
513 PM MDT Sat Sep 11 2021
UTZ027-029-112345-
Arches/Grand Flat UT-Canyonlands/Natural Bridges UT-
513 PM MDT Sat Sep 11 2021
...A strong thunderstorm will impact portions of north central San
Juan and southwestern Grand Counties through 545 PM MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Canyonlands National Park, or 26 miles west of
Moab, moving northeast at 15 mph.
HAZARD...Wind gusts in excess of 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Canyonlands National Park and Dead Horse Point State Park.
This includes Utah 313 between mile markers 0 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 10999 3856 10999 3858 11003 3859 11000
3862 11000 3874 10992 3842 10964 3834 10995
3836 10995 3833 10996 3835 10998 3839 10997
3837 11000 3846 11004 3845 11002 3848 11000
3851 11005
TIME...MOT...LOC 2312Z 228DEG 12KT 3849 11002
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ERWThunderstorm Wind, Rio Blanco
- When
- September 11, 4:20 PM MST
- Where
- Rio Blanco County, Meeker Arpt
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.050, -107.880
A peak wind gust of 75 MPH was measured by the automated weather station at the Meeker-Coulter Field Airport.
Thunderstorm Wind, Rio Blanco
- When
- September 11, 4:23 PM MST
- Where
- Rio Blanco County, 20.33 mi ESE of Rangely Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.020, -108.400
A peak wind gust of 65 MPH was measured by the Pinto automated weather station 18 miles southeast of Massadona.
High Wind, Debeque to Silt Corridor
- When
- September 11, 5:07 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A peak wind gust of 61 MPH was measured by the automated weather station at the Rifle Garfield County Regional Airport after an outflow boundary moved overhead.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 11 to 13, 202110 deaths · 27 events
- Excessive Heat and Heat in Arizona, September 11 to 14, 20217 deaths · 6 events
- Rip Current in American Samoa, September 11, 20211 death · 1 event
- Rip Current in Puerto Rico, September 11, 20211 death · 1 event
- Rip Current in Virginia, September 11, 20211 death · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 11, 20212 events
- Damaging Winds in Colorado, September 11, 202177 kt wind · 2 events
- Rip Current in South Carolina, September 11, 20211 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 11, 20211 event
- Flood in Arkansas, September 11 to 12, 20211 event
- Lightning Strike in Florida, September 11, 2021$2,000 · 1 event
- Damaging Wind in Utah, September 11, 202152 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973048, 973049, 973050.